Texas, 2004

Flash Flood in Texas, June 29, 2004

June 29, 2004 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 28, 12:40 PM MST, 11 hours 44 minutes earlier.

Area forecast discussion, Jun 28, 12:40 PM MST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
140 PM MDT MON JUN 28 2004

SYNOPSIS...
A MOIST AIR MASS REMAINS IN PLACE OVER SOUTHERN NEW MEXICO AND FAR
WEST TEXAS.  SCATTERED AFTERNOON AND NIGHT TIME THUNDERSTORMS WILL
OCCUR OVER THE NEXT SEVERAL DAYS.  LOCALLY HEAVY RAINFALL IN NEAR
THUNDERSTORMS MAY CAUSE MINOR FLOODING ALONG DRAINAGES AND LOW LYING
AREAS.  DAY TIME TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW
SEASONAL AVERAGES.

DISCUSSION...
LITTLE CHANGE IN OUR WEATHER PATTERN WILL OCCUR AS A MOIST AND
UNSTABLE AIR MASS REMAINS OVER THE FORECAST AREA. LATEST MODEL RUNS
DO NOT INDICATE ANY DECENT PROCESS OR MECHANISM FOR FLUSHING OUT THE
MOISTURE AT THIS TIME.  THE LONG WAVE PATTERN REMAINS STATIC WITH A
TROUGH ON THE WEST COAST AND RIDGE IN PLACE OVER THE REGION.
MOISTURE THAT FLOWED INTO THE AREA REMAINS TRAPPED UNDER THE RIDGE
AND IS OCCASIONALLY REINFORCED BY SURGES OF MOISTURE FROM THE EAST
AND FROM THE SOUTH. THIS MOISTURE SERVES AS THE FUEL FOR THUNDERSTORM
DEVELOPMENT THAT IS TRIGGERED WITH DAY TIME HEATING IN THE AFTERNOON
AND FROM OUTFLOW BOUNDARY INTERACTION AT NIGHT. WEAK UPPER LEVEL
DISTURBANCES SPINNING OFF FROM THE TROUGH ALSO WILL ENHANCE
THUNDERSTORM DEVELOPMENT.  THE LOCALIZED FLOODING REMAINS POSSIBLE
WITH HIGH PRECIPITABLE WATER VALUES NEAR AN INCH CONTINUING OVER THE
FORECAST AREA THE NEXT FEW DAYS.  THUNDERSTORMS MAY BE LESS FREQUENT
WEDNESDAY AND THURSDAY WITH A SMALL DROP IN AVAILABLE MOISTURE
PROGGED BY THE LATEST MODEL RUNS.  THUNDERSTORM DEVELOPMENT WILL
CONTINUE THROUGH THE WEEKEND.  THE RIDGE WILL STRENGTHEN LATE IN THE
WEEKEND AND REMAIN OVER THE REGION. DAY TIME TEMPERATURES WILL
GRADUALLY INCREASE THROUGH TO THE WEEKEND.

PRELIMINARY NUMBERS...

EL PASO               BB 065/090 064/092 068 43322
ALAMOGORDO            BB 061/089 061/091 062 43322
LAS CRUCES            BB 063/090 064/092 064 43322
CLOUDCROFT            BB 047/067 048/069 049 43333
TRUTH OR CONSEQUENCES BB 060/087 060/089 062 42211
SILVER CITY           BB 055/082 056/085 056 22211
DEMING                BB 062/090 062/092 064 32222
LORDSBURG             BB 062/090 062/093 063 11111
SIERRA BLANCA         BB 061/088 062/090 063 43322

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

04
Hazardous weather outlook, Jun 28, 11:29 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1229 PM MDT MON JUN 28 2004

NMZ022>025-030>032-TXZ055-056-290028-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1229 PM MDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...WILL OCCUR
AGAIN THIS AFTERNOON AND EVENING.  THUNDERSTORMS WILL OCCUR FIRST
OVER MOUNTAIN LOCATIONS...THEN DEVELOP OVER THE LOWLANDS AS OUTFLOWS
FROM THE FIRST STORMS HELP INITIATE CONVECTION.  THESE STORMS MAY
PRODUCE STRONG WIND GUSTS TO 50 MPH...SMALL HAIL AND PERIODS OF HEAVY
RAIN.  LOCALIZED MINOR FLOODING ALONG DRAINAGES...ARROYOS AND LOW
LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE AIR MASS REMAINS MOIST OVER THE AREA.  A CHANCE OF AFTERNOON AND
NIGHT TIME THUNDERSTORMS EXISTS EACH DAY.  THUNDERSTORMS WILL BE MORE
FREQUENT OVER HIGHER TERRAIN AND MOUNTAINS.  THESE STORMS WILL
CAPABLE OF PRODUCING STRONG WIND GUSTS...SMALL HAIL AND PERIODS OF
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GNL

In the hours before

Special weather statement, Jun 28, 8:15 PM MST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
915 PM MDT MON JUN 28 2004

NMZ031-032-290418-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
INCLUDING THE CITIES OF...DEMING...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
915 PM MDT MON JUN 28 2004

...STRONG THUNDERSTORMS MOVING INTO CENTRAL LUNA COUNTY NEW MEXICO...

AT 910 PM MDT AN AREA OF STRONG THUNDERSTORMS WAS MOVING INTO CENTRAL
LUNA COUNTY NEW MEXICO. THE MOST INTENSE ACTIVITY WAS ALONG HIGHWAY 9
BETWEEN HACHITA AND COLUMBUS WITH STRONG STORMS ALSO APPROACHING
HIGHWAY 11 FROM THE DEMING AREA SOUTH TO COLUMBUS.

THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH THE PONDING OF WATER
OVER LOW LYING AREAS. HAZARDOUS DRIVING CONDITIONS MAY RESULT FROM
LOW VISIBILITIES AND WATER COVERED ROADS.

REMEMBER...NEVER TRY TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK AN ALTERNATE ROUTE OF TRAVEL.

ROGASH
Special weather statement, Jun 28, 10:35 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 PM MDT MON JUN 28 2004

NMZ024-031-032-TXZ055-290644-
EL PASO TX-SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
1135 PM MDT MON JUN 28 2004

...SCATTERED STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN NEW
MEXICO...

AT 1125 PM MDT STRONG THUNDERSTORMS CONTINUED TO DEVELOP ACROSS
SOUTHERN NEW MEXICO. ONE AREA OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHEASTERN LUNA COUNTY INTO SOUTHERN DONA ANA COUNTY ALONG HIGHWAY
9 BETWEEN COLUMBUS AND SANTA TERESA. THUNDERSTORMS WERE ALSO MOVING
ACROSS INTERSTATE 10 BETWEEN DEMING AND LAS CRUCES AND ALONG
INTERSTATE 25 BETWEEN LAS CRUCES AND HATCH. STRONG THUNDERSTORMS WERE
ACROSS HIGHWAY 70 OVER WHITE SANDS MISSILE RANGE JUST EAST OF SAINT
AUGUSTINE PASS.

THESE THUNDERSTORMS WERE PRODUCING LOCALLY HEAVY RAINFALL WITH
PONDING OF WATER LIKELY OVER LOW LYING AREAS. HAZARDOUS DRIVING
CONDITIONS MAY RESULT FROM LOW VISIBILITIES AND FROM WATER COVERING
THE ROADS.

REMEMBER...NEVER TRY TO WALK OR DRIVE ACROSS WATER COVERED ROADS BUT
INSTEAD TURN AROUND AND SEEK AN ALTERNATE ROUTE OF TRAVEL.

ROGASH

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
June 29, 12:24 AM MST to 3:30 AM MST
Where
El Paso County, 7 mi NW of El Paso Intl Arpt
Reported by
LAW ENFORCEMENT
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Thunderstorms repeatedly moved over northeast El Paso dropping more than 3 inches of rain, resulting in extensive urban street flooding and a rockslide on Transmountain Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408743.